Side Effects of Steroids: Joint Replacement Infections AGAIN…

side effects of steroids

I’ve blogged quite a bit on the inconvenient truth that while steroid medications are powerful anti-inflammatories that are commonly used without much medical thought, they’re really bad for your body. As one example, a prior highlighted study had shown that getting a hip steroid shot increases the likelihood that a hip replacement surgery will fail and/or the patient will get a nasty post-op infection. Now a new study found joint replacement infection to be one of the side effects of steroids prescribed orally as well.

Steroids in the Water Supply

I see it every day in clinical practice: doctors use high-dose steroids like they’re sprinkling holy water. Got back pain? Let’s get you some steroid pills. How about a sore knee or hip? Let’s inject some steroids. In fact, I just spoke to a patient on Tuesday of this week about the fact that a local physician had injected his hip with steroids. He really had no idea that this choice not only endangered the joint through additional damage caused by the medications but also increased his risk for a hip replacement failure or infection. So before we move on to the new study, let’s review a few prior posts on the side effects of steroids and just how bad steroids can be for you:

The New Study: Side Effects of Steroids Used Orally

The new research looked at the insurance claims of more than two thousand knee, hip, and shoulder joint replacement patients in the U.S. They then also examined if certain medications had any impact on whether a postoperative joint infection was reported. Not surprisingly, patients who were on oral-steroid medications were about 60% more likely to get an infected joint. Medications for gout were also a culprit (allopurinol).

Why does this happen? It’s pretty simple. Steroids work by powerfully suppressing inflammation. While we all think of inflammation as a bad guy, it’s also how we heal and fight infection. So any drug that suppresses inflammation will increase the likelihood of an infection. Given that a joint replacement infection is nasty, where the patient must be on IV antibiotics and often has to have the artificial joint removed and replaced, it’s amazing that more physicians haven’t gotten the memo on steroids.

The upshot? The side effects of steroids are nasty. However, if you have joint pain, you’ll get offered steroid shots or pills—it’s almost a given. Given that it likely will hurt your chances of responding to a stem cell procedure or, at the least, increase the likelihood of a post-op infection, if you need a joint replacement, “just say no” to drugs!

 

FILED UNDER:

Read 6 Comments
    1. Louise,
      Pain is very real and affects many other things. The problem with steroid injections is they kill the local stem cells living in your knee making it impossible for them to repair the situation, so they escalate the problem rather than making it better. Please see: http://www.regenexx.com/new-research-steroids-hammer-stem-cells/ http://www.regenexx.com/steroid-injection-risks/ Finding out what’s causing the pain in your knee and treating it nonsurgically is generally the plan forward. Please see: http://www.regenexx.com/the-regenexx-procedures/knee-surgery-alternative/

  1. I have asthma and use Advair for it. It is my understanding that Advair has a steroid in it. I’ve been told I need knee replacement. I’m 55 years old will the steroid in Advair affect the replaced joint If I decide to replace it? Since I use Advair would stem cells be a option? I’ve also had 2 steroid injections into my knee. The first one helped the pain. I didn’t notice the second helping so I’ve decided to not get another injection.

    1. Being on inhaled steroids can be an issue for stem cell procedures. Steroid injections into a joint increase the risk of infection or failure of the prosthesis in subsequent joint replacement surgeries. You would have to wait at least 6 weeks before considering a stem cell procedure.

  2. Could you provide article about cortisone injections within a year of Total hip replacement causing a higher incident of revision? I’ve taken prednisone since 12/2015 for polymyalgia myalgia. In 2009, I had a parathyroid tumor removed. I had osseous bumps on both femur heads. And I had cortisone injections in both hips early August. It did not work for right hip. Two weeks later, I had another injection in right.

    But the pain did not go away. I had a total right hip replacement in October. The femur head had collapsed due to avascular necrosis. I was better and scheduled 2nd left replacement in December. But within 3 weeks of surgery, I experienced night pain in right glute. I thought it was normal, but when going in for presurgery appt, they discovered the hip stem had moved. I ended up with a left replacement and a right revision.

    Everything looked good 8 weeks post op. I was released. But soon pain came back on right. I returned. X-ray showed right hip stem moved again. CT scan showed a spiral crack.

    I had a revision of a revision with a plate and bracing to hold the femur together.

    So you understand my curiosity about the article. In so many ways, I feel that I am the perfect orthopedic storm.

Leave a Reply

Your email address will not be published. Required fields are marked *

More Questions? Search the Knowledge Base.

Share This